Generally as a drug-related side effect, the hair loss is not drastic and the hair does not fall out in patches. And it usually grows back after you stop taking the drug. 

But if you have inherited male or female pattern baldness, arthritis medications could trigger or accelerate such permanent hair loss. The most common form of hair loss, male pattern baldness affects up to 80 million Americans, and usually shows as a receding hairline or balding on top. Women tend to thin at the front and top of their scalp.  

Should your instinct be to drop the meds at the first sight of hair loss?  No, says Miller. “These are very viable drugs. If the hair loss isn’t too bad I would say to stay on them as long as they’re working for the arthritis. But if there’s a serious cosmetic issue – then you have to weigh the benefits of the drug against this cost,” says Miller.

If drug-induced hair loss is taking a considerable toll on your appearance and self-confidence, one possible solution may be to lower the dosage. Or, your rheumatologist might recommend switching to another drug. 

If altering your drug regimen isn’t an option, you may be referred to a dermatologist for hair loss lotions or other regrowth treatments.

Talk to your rheumatologist immediately if you have sudden or patchy hair loss or if you see excessive amounts of hair falling out when you wash or comb your hair, you regularly find hair in your food, or see lots of it on your pillow. You could have a serious underlying medical condition that needs attention.